High Wind, Lamb
- When
- March 18, 4:35 PM CST
- Where
- Lamb forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.069, -102.352 (the zone’s center; the record gives no point)
A classic West Texas wind storm occurred on the afternoon of the 18th and lasted into the early morning hours of the 19th. A very tight but potent upper level short wave moved out of the Great Basin into the four corners and then into northern New Mexico on the 18th.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A classic West Texas wind storm occurred on the afternoon of the 18th and lasted into the early morning hours of the 19th. A very tight but potent upper level short wave moved out of the Great Basin into the four corners and then into northern New Mexico on the 18th. This allowed extremely a strong belt of mid level winds to spread across the South Plains and southern Texas Panhandle. High winds were mostly observed in the western South Plains from about 1600 CST to 2000 CST. A secondary wind maximum developed across the central South Plains into the western Rolling Plains from about 2200 CST on the 18th to 0200 CST on the 19th. Wildfire activity was exacerbated by the lack of significant rainfall in several months. Several wildfires were reported throughout the day and evening hours but none destroyed any structures or grew to more than a few hundred acres before being contained.
High wind gusts below were observed by Texas Tech University West Texas mesonet sites:
69 mph at Earth (Lamb County), 61 mph at Aiken (Hale County), 61 mph at Spur (Dickens County), 60 mph at Olton (Lamb County) and Roaring Springs (Motley County), 59 mph at Slaton (Lubbock County), Abernathy (Hale County), Lubbock International Airport ASOS (Lubbock County), and Guthrie (King County), 58 mph at Friona (Parmer County), Hart (Castro County), Anton (Hockley County), Happy (Swisher County), Tulia (Swisher County), Vigo Park (Swisher County), Morton (Cochran County), and Ralls (Crosby County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 18, 2:05 PM CST, 2 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 305 PM CDT Sun Mar 18 2018 .DISCUSSION... Rainfall that pushed through the region earlier this morning was able to drop one hundredth to just over a tenth of an inch of rain. While definitely welcoming site the rain will do little to help mitigate fire weather danger. Dewpoints have already dropped into the lower 20s to mid teens across eastern NM. These will push eastward and continue to drop through the afternoon. Winds will follow a similar path with wind speeds reaching advisory level by mid afternoon across the TX/NM state line. We have decided to delay the high wind warning across our western 2 columns of counties until 22z due to the delayed onset of windy conditions thanks to this morning's rainfall. Currently the highest wind speeds are expected to be across the western TX Panhandle in correlation with the location of the H500 vort max. With windy conditions along with warm and dry conditions fire weather danger will be in the extremely critical category. Despite higher relative humidities later tonight high fire weather danger will still be a concern as winds will remain at least in the advisory criteria as the surface low continues passing just to our northeast ahead of an approaching cold front. Just when you thought the wind may be over it will continue behind the cold front tomorrow. Minimum RH values will be higher than what is expected today and will help keep fire weather danger relatively lower, but winds are still expected to be greater than 20 mph into the early afternoon. By the late afternoon and early evening wind speeds should drop to the 15-20 mph range as the surface low pushes eastward to the MS Valley and surface high pressure takes over across the South Plains region. The weather should remain relatively quiet into late week as northwesterly flow aloft followed by upper ridging will bring mostly a warming trend. Some breezy conditions will be possible late Thursday into Friday afternoon depending on the track of a surface low formed along the lee trough. Forecasted winds will be kept along the middle of the road for the time being given differences in the GFS and ECMWF. && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 AM CDT Monday for TXZ021>044. Wind Advisory until 7 AM CDT Monday for TXZ023>026-029>032- 035>038-041>044. High Wind Warning until 7 AM CDT Monday for TXZ021-022-027-028- 033-034-039-040. Wind Advisory until 5 PM CDT this afternoon for TXZ021-022-027- 028-033-034-039-040. && 51
Hazardous Weather Outlook National Weather Service Lubbock TX 459 AM CDT Sun Mar 18 2018 TXZ021>044-191000- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 459 AM CDT Sun Mar 18 2018 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight A critical to extremely critical fire danger and very windy conditions are expected later today and tonight. A Red Flag Warning is in affect area-wide this afternoon and tonight. A high wind warning is in effect for western portions of the South Plains and far southern Texas Panhandle. In this area, wind speeds of 35 to 45 mph and gusts to near 65 are expected. Elsewhere, a wind advisory is in effect for wind speeds from 25 to 35 mph with gusts to 55 mph. Areas of dust are expected and rapidly spreading wildfires will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Gusty winds and elevated to critical fire weather conditions are expected on Monday. Elevated to critical fire weather is possible again next Thursday through Saturday.
The national radar mosaic for the moment the first event began.
16 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735127, 735128, 735129, 735130, 735131, 735132, 735133, 735134, 735136, 735137, 735138, 735143, 735146, 735147, 735149, 735150.